Journal of the Mathematical Society of Japan

Homogenisation on homogeneous spaces

Xue-Mei LI

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Motivated by collapsing of Riemannian manifolds and inhomogeneous scaling of left invariant Riemannian metrics on a real Lie group $G$ with a sub-group $H$, we introduce a family of interpolation equations on $G$ with a parameter $\epsilon>0$, interpolating hypo-elliptic diffusions on $H$ and translates of exponential maps on $G$ and examine the dynamics as $\epsilon\to 0$. When $H$ is compact, we use the reductive homogeneous structure of Nomizu to extract a converging family of stochastic processes (converging on the time scale $1/\epsilon$), proving the convergence of the stochastic dynamics on the orbit spaces $G/H$ and their parallel translations, providing also an estimate on the rate of the convergence in the Wasserstein distance. Their limits are not necessarily Brownian motions and are classified algebraically by a Peter–Weyl’s theorem for real Lie groups and geometrically using a weak notion of the naturally reductive property; the classifications allow to conclude the Markov property of the limit process. This can be considered as “taking the adiabatic limit” of the differential operators $\mathcal{L}^\epsilon=(1/\epsilon) \sum_k (A_k)^2+(1/\epsilon) A_0+Y_0$ where $Y_0, A_k$ are left invariant vector fields and $\{A_k\}$ generate the Lie-algebra of $H$.

Article information

Source
J. Math. Soc. Japan, Volume 70, Number 2 (2018), 519-572.

Dates
First available in Project Euclid: 18 April 2018

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1524038666

Digital Object Identifier
doi:10.2969/jmsj/07027546

Mathematical Reviews number (MathSciNet)
MR3787732

Zentralblatt MATH identifier
06902434

Subjects
Primary: 60Gxx: Stochastic processes 60Hxx: Stochastic analysis [See also 58J65] 58J65: Diffusion processes and stochastic analysis on manifolds [See also 35R60, 60H10, 60J60] 58J70: Invariance and symmetry properties [See also 35A30]

Keywords
stochastic averaging diffusion creation adiabatic limit Hörmander’s conditions classification of effective dynamics

Citation

LI, Xue-Mei. Homogenisation on homogeneous spaces. J. Math. Soc. Japan 70 (2018), no. 2, 519--572. doi:10.2969/jmsj/07027546. https://projecteuclid.org/euclid.jmsj/1524038666


Export citation

References

  • M. Arnaudon, Semi-martingales dans les espaces homogènes, Ann. Inst. H. Poincaré Probab. Statist., 29 (1993), 269–288.
  • V. I. Arnol'd, Mathematical methods of classical mechanics, Springer-Verlag, New York, 1989.
  • L. Bérard-Bergery and J.-P. Bourguignon, Laplacians and Riemannian submersions with totally geodesic fibres, Illinois J. Math., 26 (1982), 181–200.
  • M. Berger, Sur les groupes d'holonomie homogène des variétés à connexion affine et des variétés riemanniennes, Bull. Soc. Math. France, 83 (1955), 279–330.
  • N. Berline, E. Getzler and M. Vergne, Heat kernels and Dirac operators, Springer-Verlag, 1992.
  • J. Berndt and L. Vanhecke, Geometry of weakly symmetric spaces, J. Math. Soc. Japan, 48 (1996), 745–760.
  • A. L. Besse, Einstein manifolds, 10, Springer-Verlag, Berlin, 1987.
  • J.-M. Bismut, The hypoelliptic Laplacian on a compact Lie group, J. Funct. Anal., 255 (2008), 2190–2232.
  • J.-M. Bismut, Hypoelliptic Laplacian and orbital integrals, Ann. of Math. Studies, 177, Princeton University Press, Princeton, NJ, 2011.
  • J.-M. Bismut and G. Lebeau, Laplacien hypoelliptique et torsion analytique, C. R. Math. Acad. Sci. Paris, 341 (2005), 113–118.
  • A. N. Borodin and M. I. Freidlin, Fast oscillating random perturbations of dynamical systems with conservation laws, Ann. Inst. H. Poincaré Probab. Statist., 31 (1995), 485–525.
  • F. E. Burstall and J. H. Rawnsley, Twistor theory for Riemannian symmetric spaces, LNIM, 1424, Springer-Verlag, 1990.
  • J. Cheeger and M. Gromov, Collapsing Riemannian manifolds while keeping their curvature bounded, I, J. Differential Geom., 23 (1986), 309–346.
  • R. Darling, Martingale on manifolds and geometric ito calculus, PhD thesis, The University of Warwick.
  • R. M. Dowell, Differentiable Approximations to Brownian Motion on Manifolds, PhD thesis, University of Warwick, 1980.
  • E. B. Dynkin, Markov processes, I, II, (Translated with the authorization and assistance of the author by J. Fabius, V. Greenberg, A. Maitra, G. Majone), Die Grundlehren der Mathematischen Wissenschaften, Bände 121, 122, Academic Press Inc., Publishers, Springer-Verlag, 1965.
  • J. Eells and K. D. Elworthy, Stochastic dynamical systems, In: Control theory and topics in functional analysis (Internat. Sem., Internat. Centre Theoret. Phys., Trieste, 1974), III, Internat. Atomic Energy Agency, Vienna, 1976, 179–185.
  • K. D. Elworthy, Stochastic differential equations on manifolds, London Math. Soc. Lecture Note Series, 70, Cambridge University Press, Cambridge, 1982.
  • K. D. Elworthy, Y. Le Jan and X.-M. Li, On the geometry of diffusion operators and stochastic flows, Lecture Notes in Math., 1720, Springer-Verlag, 1999.
  • K. D. Elworthy, Y. Le Jan and X.-M. Li, The geometry of filtering, Frontiers in Mathematics, Birkhäuser Verlag, Basel, 2010.
  • M. Émery, Stochastic calculus in manifolds, Universitext, Springer-Verlag, Berlin, 1989.
  • M. Freidlin, Markov processes and differential equations: asymptotic problems, Lectures in Math., ETH Zürich, Birkhäuser Verlag, Basel, 1996.
  • M. Freidlin and M. Weber, On stochasticity of solutions of differential equations with a small delay, Stoch. Dyn., 5 (2005), 475–486.
  • M. I. Freidlin and A. D. Wentzell, Diffusion processes on graphs and the averaging principle, Ann. Probab., 21 (1993), 2215–2245.
  • K. Fukaya, Collapsing of Riemannian manifolds and eigenvalues of Laplace operator, Invent. Math., 87 (1987), 517–547.
  • I. I. Gonzales-Gargate and P. R. Ruffino, An averaging principle for diffusions in foliated spaces, Ann. Probab., 44 (2016), 567–588.
  • V. V. Gorbatsevich, A. L. Onishchik and E. B. Vinberg, Foundations of Lie theory and Lie transformation groups, Springer-Verlag, Berlin, 1997.
  • R. Z. Has'minskii, Stochastic processes defined by differential equations with a small parameter, Teor. Verojatnost. i Primenen, 11 (1966), 240–259.
  • E. Heintze and W. Ziller, Isotropy irreducible spaces and $s$-representations, Differential Geom. Appl., 6 (1996), 181–188.
  • S. Helgason, Differential geometry and symmetric spaces, Academic Press, New York-London, 1962.
  • M. Högele and P. Ruffino, Averaging along foliated Lévy diffusions, Nonlinear Anal., 112 (2015), 1–14.
  • D. Holm, J. Marsden, T. Ratiu and A. Weinstein, Stability of rigid body motion using the energy-Casimir method, In: Fluids and plasmas: geometry and dynamics, Amer. Math. Soc., 1984, 15–23.
  • L. Hörmander, Hypoelliptic second order differential equations, Acta Math., 119 (1967), 147–171.
  • L. Hörmander, The analysis of linear partial differential operators, I, Distribution theory and Fourier analysis, 256, Springer-Verlag, Berlin, second edition, 1990.
  • N. Ikeda and Y. Ogura, A degenerating sequence of Riemannian metrics on a manifold and their Brownian motions, In: Diffusion processes and related problems in analysis, I, Progr. Probab., 22, Birkhäuser Boston, 1990, 293–312.
  • N. Ikeda and S. Watanabe, Stochastic differential equations and diffusion processes, North-Holland Publishing Co., second edition, 1989.
  • N. Iwahori, On real irreducible representations of Lie algebras, Nagoya Math. J., 14 (1959), 59–83.
  • A. Kasue and H. Kumura, Spectral convergence of Riemannian manifolds, Tohoku Math. J. (2), 46 (1994), 147–179.
  • S. Kobayashi, Transformation groups in differential geometry, Classics in Mathematics. Springer-Verlag, Berlin, 1995. Reprint of the 1972 edition.
  • S. Kobayashi and K. Nomizu, Foundations of differential geometry, I, Interscience Publishers, a division of John Wiley & Sons, New York-London, 1963.
  • H. A. Kramers, Brownian motion in a field of force and the diffusion model of chemical reactions, Physica, 7 (1940), 284–304.
  • T. G. Kurtz, A general theorem on the convergence of operator semigroups, Trans. Amer. Math. Soc., 148 (1970), 23–32.
  • J.-A. Lázaro-Camí and J.-P. Ortega, Reduction, reconstruction, and skew-product decomposition of symmetric stochastic differential equations, Stoch. Dyn., 9 (2009), 1–46.
  • X.-M. Li, An averaging principle for a completely integrable stochastic Hamiltonian system, Nonlinearity, 21 (2008), 803–822.
  • X.-M. Li, Effective diffusions with intertwined structures, arxiv:1204.3250, 2012.
  • X.-M. Li, Random perturbation to the geodesic equation, Annals of Probability, 44 (2015), 544–566.
  • X.-M. Li, Limits of random differential equations on manifolds, Probab. Theory Relat. Fields, 166 (2016), 659–712.
  • X.-M. Li, Perturbation of conservation laws and averaging on manifolds, to appear in Abelsymposium 2016, 2017.
  • M. Liao and L. Wang, Average under the Iwasawa transformation, Proc. Amer. Math. Soc., 135 (2007), 895–901.
  • P. Malliavin, Géométrie différentielle stochastique, Séminaire de Mathématiques Supérieures 64, Presses de l'Université de Montréal, 1978, Notes prepared by Danièle Dehen and Dominique Michel.
  • J. E. Marsden, G. Misiołek, J.-P. Ortega, M. Perlmutter and T. S. Ratiu, Hamiltonian reduction by stages, Lecture Notes in Math., 1913, Springer, Berlin, 2007.
  • R. R. Mazzeo and R. B. Melrose, The adiabatic limit, Hodge cohomology and Leray's spectral sequence for a fibration, J. Differential Geom., 31 (1990), 185–213.
  • J. Milnor, Curvatures of left invariant metrics on Lie groups, Advances in Math., 21 (1976), 293–329.
  • D. Montgomery and H. Samelson, Transformation groups of spheres, Ann. of Math. (2), 44 (1943), 454–470.
  • S. B. Myers and N. E. Steenrod, The group of isometries of a Riemannian manifold, Ann. of Math. (2), 40 (1939), 400–416.
  • E. Nelson, Dynamical theories of Brownian motion, Princeton University Press, Princeton, NJ, 1967.
  • K. Nomizu, Invariant affine connections on homogeneous spaces, Amer. J. Math., 76 (1954), 33–65.
  • M. Obata, On subgroups of the orthogonal group, Trans. Amer. Math. Soc., 87 (1958), 347–358.
  • Y. Ogura and S. Taniguchi, A probabilistic scheme for collapse of metrics, J. Math. Kyoto Univ., 36 (1996), 73–92.
  • G. C. Papanicolaou and W. Kohler, Asymptotic theory of mixing stochastic ordinary differential equations, Comm. Pure Appl. Math., 27 (1974), 641–668.
  • G. C. Papanicolaou and S. R. S. Varadhan, A limit theorem with strong mixing in Banach space and two applications to stochastic differential equations, Comm. Pure Appl. Math., 26 (1973), 497–524.
  • M. Rosenblatt, Markov processes, Structure and asymptotic behavior, Die Grundlehren der mathematischen Wissenschaften, Band 184, Springer-Verlag, Heidelberg, 1971.
  • A. Selberg, Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series, J. Indian Math. Soc. (N.S.), 20 (1956), 47–87.
  • I. Shigekawa, On stochastic horizontal lifts, Z. Wahrsch. Verw. Gebiete, 59 (1982), 211–221.
  • J. Simons, On the transitivity of holonomy systems, Ann. of Math. (2), 76 (1962), 213–234.
  • R. L. Stratonovich, A limit theorem for solutions of differential equations with random right-hand side, Theory Prob. Appl., 11, 1960.
  • S. Tanno, The first eigenvalue of the Laplacian on spheres, Tôhoku Math. J. (2), 31 (1979), 179–185.
  • H. Urakawa, The first eigenvalue of the Laplacian for a positively curved homogeneous Riemannian manifold, Compositio Math., 59 (1986), 57–71.
  • J. A. Wolf, The geometry and structure of isotropy irreducible homogeneous spaces, Acta Math., 120 (1968), 59–148.
  • A. Barut and R. Raczka, Theory of group representations and applications, PWN–-Polish Scientific Publishers, Warsaw, 1977.
  • E. Hewitt and K. Ross, Abstract harmonic analysis, volumes I and II, Springer-Verlag, Berlin-New York, 1979.